It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-02-2008, 09:28 AM   #1
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 185
imaworrier HB User
My husband is switching meds, how long should he not drive?

My husband is on Dilantin (generic now) and has been on it for 26 years. He hasn't had a seizure for 21 years, and that was when he was taken off to see if he needed it.
The Dilantin is causing his liver counts to be high, his level is 81, so his doctor wants him to switch meds. He wants to do an EEG first, so is not switching quite yet. But after he changes meds he's not going to drive for awhile. His job is 48 miles away, but he found someone he can carpool with (he has to change his schedule to do so, but his boss is okay with that).

I will have to drive him back and forth to this man's house, which is about 15 minutes away, and have my kids to take to school too. How long will we need to do this?? His doctor didn't even tell him he had to quit driving, but he and I both feel it's necessary.

Thanks.

 
Old 07-02-2008, 01:37 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,235
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: My husband is switching meds, how long should he not drive?

Did the doctor suggest a "cross fade" (whats the proper term). Taper down Dilantin when titrating up on the new medication. You should be halfway down on Dilantin (I suggest PERSONALLY from my own experience; so ASK THE DOCTOR ) using 30's along with the usual 100's so you can drop slower, assuming the person is on at least 300/day.

By dropping 30mg/week I was able to lower the Dilantin slowly and the body didn't react while introducing a new medication the second or third week of reduction, when I started on Topamax (25mg/week introduction rate). That way I was able to drop Dilantin slowly and introduce Topamax without the problem of Dilantin being dropped quickly and the potential of Dilantin causing the problems I had with Zonegran, or the body reacting from the drop of medication.

Thats the EXAMPLE I can give you from my history (worked well!)

Not driving when removing a med and introducing a new one is a WISE idea. Wait for the body to adapt. You wouldn't want to have seizures during this turbulent time in the body. Not to mention if seizures occur the license may be on hold.

--Travis

 
Sponsors Lightbulb
   
Old 07-02-2008, 03:22 PM   #3
Senior Member
(female)
 
Join Date: Oct 2004
Posts: 185
imaworrier HB User
Re: My husband is switching meds, how long should he not drive?

Thanks Travis.
Yes, the doctor did say he was going to slowly reduce the Dilantin while increasing the other med. Not sure what the new one will be. He wants my husband to have an EEG before switching.

Did you have an increased liver count as well?

 
Old 07-03-2008, 06:53 AM   #4
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,235
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: My husband is switching meds, how long should he not drive?

No, we just wanted to get me the *heck* off Dilantin.

I had problems before with it when we tried getting me on Zonegran (That didn't last for a month) weight dropped, levels of Dilantin increased above the acceptable range. We were going to try dropping Dilantin after Zonegran was up to level. That never happened.

SO to avoid chaos again we cross increase/decrease when starting Topamax / getting me off Dilantin. Rather than use the disgusting 50's (triangle chewable) I had ASKED that we use the 30's to taper down slower. I didn't want to rush the process, so we went slower than normal and all worked well.

Not sure if they do it often with 30's, but I'm glad my Doc did.

--Travis

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Oh no....I lost my pain meds.... schao Pain Management 27 04-28-2010 09:23 AM
Switching pain docs...... swtpea Pain Management 15 03-25-2008 01:32 PM
My husband gets pleasure but lately I have gotten none JennyC30 Sexual Health - General 2 08-23-2007 08:25 AM
switching medications Emma O Epilepsy 7 07-27-2006 07:39 PM
I think my husband is bipolar, but I'm not sure tamara29 Family & Friends of the Mentally Ill 16 05-23-2006 06:03 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 06:20 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!